Oklahoma, 2016

Wildfire in Oklahoma, December 30 to 31, 2016

December 30 to 31, 2016 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures, low relative humidity, and strong and gusty southerly wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st. The largest wildfires occurred in Choctaw and Pushmataha Counties, where over 300 acres were burned.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, low relative humidity, and strong and gusty southerly wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st. The largest wildfires occurred in Choctaw and Pushmataha Counties, where over 300 acres were burned. A wildfire also consumed over 150 acres in Adair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 30, 9:58 AM CST, 2 minutes earlier.

Area forecast discussion, Dec 30, 9:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
958 AM CST Fri Dec 30 2016

.UPDATE...

The main updates were to winds and dewpoints for later today. See
discussion below.

&&

.DISCUSSION...

Fire weather is the main concern for today.

Current surface analysis shows high pressure centered over East
TX, with NW flow aloft upstream from a deep upper trough over the
eastern CONUS. The surface high will slide quickly east in tandem
with the upper trough in this progressive regime currently. The
pressure gradient will tighten considerably later today across OK
as a result of the departing high and strengthening lee side low
pressure to our west. The 12Z OUN (Norman OK) sounding showed very
dry air between the ground and 850mb, and mixing later today will
bring this down to the surface. The dewpoint forecast was lowered
and is more in line with the RAP/HRRR, which had a better handle
on the dewpoint plunge yesterday afternoon. Surface winds and wind
gusts were also tweaked upward based on latest NAM surface to 925
wind forecast.

Lacy

&&

.PREV DISCUSSION... /Issued 535 AM CST Fri Dec 30 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Southerly winds increase during the day today with gusts 15 to
25kt forecast over Eastern Oklahoma and Northwest Arkansas this
afternoon. This evening and overnight tonight...southerly winds
are expected to remain breezy for most locations while mid/high
level cloud cover increases from the south. VFR conditions are
expected to persist through the TAF period.

PREV DISCUSSION... /Issued 410 AM CST Fri Dec 30 2016/

DISCUSSION...
Southerly winds will increase today as surface high pressure
shifts off to the southeast. This will result in an elevated fire
danger, especially across northeast Oklahoma. Temperatures will
remain below the threshold for a Red Flag Warning, but a fire
danger statement will be issued for northeast Oklahoma/

A weak cold front will move into the area Saturday before stalling
and lifting back to the north Sunday. Low level moisture will also
be increasing during this time frame, and as an upper level system
approaches from the southwest, rain chances will increase by
Sunday evening and continue into Monday morning. The best rain
chances will be across the southeast half of the forecast area,
and a few elevated thunderstorms will also be possible, mainly
late Sunday night into early Monday morning. Skies will at least
partially clear behind this system Monday afternoon, allowing
temperatures to warm to unseasonably warm levels.

A big change in the weather in the form of an arctic cold front
will arrive late Monday night and early Tuesday morning.
Temperatures will struggle to warm to the freezing mark from
Wednesday through the end of the work week. Some light snow will
also be possible, with the model consensus suggesting Wednesday
night into Thursday being the most likely time frame for any
snowfall. As of now, any snow accumulations look to be on the
light side in our forecast area.

Stayed close to guidance temperatures the next couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  42  56  34 /   0  10   0  10
FSM   59  42  58  41 /   0  10  10  10
MLC   59  46  61  41 /   0  10   0  10
BVO   58  37  53  27 /   0  10   0   0
FYV   55  39  54  34 /   0  10  10  10
BYV   55  40  54  36 /   0  10  10  10
MKO   58  42  58  37 /   0  10   0  10
MIO   56  40  54  32 /   0  10   0   0
F10   59  44  59  37 /   0  10   0  10
HHW   59  45  62  46 /   0  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
Hazardous weather outlook, Dec 30, 4:54 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
454 AM CST FRI DEC 30 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
454 AM CST FRI DEC 30 2016

...ELEVATED FIRE DANGERS THIS AFTERNOON NORTHEAST OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...EARLY AFTERNOON.

	ADDITIONAL FIRE DANGER...LIMITED SOUTHEAST OKLAHOMA AND
							 NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
SOUTHERLY WINDS INCREASE DURING THE DAY TODAY WITH GUSTS 20 TO
AROUND 30 MILES PER HOUR POSSIBLE DURING THE AFTERNOON HOURS
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. GUSTY WINDS
COMBINED WITH FORECAST AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES
IN THE 20 TO 25 PERCENT RANGE AND ONGOING DRY CONDITIONS WILL
CREATE ELEVATED FIRE DANGERS FOR MOST OF NORTHEAST OKLAHOMA THIS
AFTERNOON. A FIRE DANGER STATEMENT...OKCRFDTSA...IS IN EFFECT FOR
THESE LOCATIONS. ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
A LIMITED FIRE DANGER IS EXPECTED THIS AFTERNOON. THIS EVENING AND
OVERNIGHT TONIGHT...SOUTHERLY WINDS LOOK TO REMAIN BREEZY THOUGH
FIRE DANGERS SHOULD BEGIN TO WEAKEN AS RELATIVE HUMIDITY VALUES
RECOVER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.
THURSDAY...WINTER WEATHER POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES INCREASE SUNDAY NIGHT AND CONTINUE MONDAY
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. INSTABILITY AHEAD OF THIS
SYSTEM COULD CREATE A MARGINAL POTENTIAL FOR A FEW STRONG TO
SEVERE STORMS OVER SOUTHEAST OKLAHOMA. BEHIND THIS SYSTEM...A
STRONG COLD FRONT IS FORECAST TO MOVE INTO THE REGION TUESDAY WITH
MUCH COLDER TEMPERATURES AND ALSO THE POTENTIAL FOR SOME WINTRY
PRECIPITATION DURING THE SECOND HALF OF NEXT WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Adair

When
December 30, 10:00 AM CST to December 31, 8:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Choctaw

When
December 30, 10:00 AM CST to December 31, 8:00 PM CST
Where
Choctaw forecast zone
Reported by
Park/Forest Service
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Wildfire, Pushmataha

When
December 30, 10:00 AM CST to December 31, 8:00 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671751, 671752, 671753.